Lightning, Washington
- When
- October 6, 12:00 AM CST
- Where
- Washington County, 2.31 mi W of Swiftwater
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.350, -91.110
Lightning caused damage at the Greenville storm water pumping plant.
Showers and thunderstorms developed in association with a cold front moving through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a cold front moving through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 5, 8:50 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 950 PM CDT SAT OCT 5 2013 .UPDATE...RAIN AND EMBEDDED THUNDERSTORMS ARE MOVING THROUGH THE WESTERN CWA OUT AHEAD OF AN APPROACHING COLD FRONT. THIS ACTIVITY WILL BE MOVING ACROSS THE CWA THROUGH THE NIGHT INTO TOMORROW. THE MAIN THREAT WITH THIS ACTIVITY WILL BE LOCALLY HEAVY RAIN. LOWS TONIGHT WILL RANGE FROM THE LOWER 60S IN THE NORTHWEST TO AROUND 70 ACROSS THE SOUTHEAST. THE CURRENT FORECAST IS ON TRACK...WITH ONLY MINOR ADJUSTMENTS TO THE HOURLY TEMPS. /27/ && .AVIATION...MOSTLY VFR CONDITIONS PRESENT TONIGHT. SHRA/TSRA WILL CONTINUE TO INCREASE FROM WEST TO EAST ESPECIALLY AFTER 06Z. THIS WILL BRING MVFR TO IFR CONDITIONS FOR CEILINGS AS WELL AS VISIBILITY. TSRA/SHRA WILL CONTINUE THROUGH 15Z BEFORE STARTING TO EXIT TO THE EAST DURING THE AFTERNOON. VFR CONDITIONS WILL SLOWLY RETURN BEHIND FROPA ALONG WITH NORTHERLY WINDS AROUND 5-8KTS. /28/ && .PREV DISCUSSION... /ISSUED 308 PM CDT SAT OCT 5 2013/ SHORT TERM...THE WEATHER PICTURE OVER THE NEXT COUPLE OF DAYS REVOLVES AROUND THE COLD FRONT APPROACHING FROM THE WEST AND THE EVOLUTION OF TROPICAL STORM KAREN. THE LATEST TRACK FORECAST FOR KAREN CONTINUES TO SWING THE MINIMAL TROPICAL STORM (SUSTAINED WINDS AROUND 40 MPH) TO EXTREME SERN LA TONIGHT THEN OFFSHORE ALONG THE NRN GULF BEFORE MOVING INLAND NEAR MOBILE LATE SUNDAY. THE PREVIOUS THINKING ON KAREN STILL APPLIES...THAT HER EFFECTS ON OUR FORECAST AREA WILL BE MINIMAL BECAUSE OF OUR POSITION TO THE WEST OF THE CENTER. OF SOME SMALL CONCERN HOWEVER IS THE POSSIBILITY THAT THE COLD FRONT WILL BEGIN TO PHASE IN WITH THE NRN FRINGES OF THE LOW LEVEL CIRCULATION FROM THE REMNANTS OF KAREN...RESULTING IN ACCENTUATED LOW LEVEL CONVERGENCE/SHEAR OVER ERN ZONES SUNDAY. CURRENT MODEL SOLUTIONS ARE SUGGESTING A TIGHTENING OF SURFACE/850 TROUGHING OVER ERN ZONES EARLY TOMORROW. ALSO OF INTEREST IS THE RELATIVELY SMALL BUT NOTICEABLE INCREASE IN THE NONSUPERCELL TOR AND SIG SEVERE PARAMETERS IN THE EAST FOR SUNDAY MORNING. THIS WOULD SUGGEST A NON-ZERO POSSIBILITY OF A LOW TOP SPIN-UP IN THE EAST SUNDAY WITH LAPSE RATES/CAPE LOOKING INSUFFICIENT FOR DEEP CONVECTION. THE POSSIBILITY OF THIS DOES NOT LOOK HIGH ENOUGH TO BE ADDED TO THE OUTLOOK AT THIS TIME. WHAT WILL BE ADDED TO THE HWO TODAY WILL BE THE POTENTIAL FOR POCKETS OF HEAVY RAINFALL WITH THE FRONTAL PASSAGE TONIGHT AND SUNDAY. GENERAL MODEL CONSENSUS IS FOR RAINFALL TOTALS AROUND ONE HALF TO AN INCH IN THE WEST TONIGHT AND ONE HALF TO AN INCH/INCH AND A HALF IN THE EAST SUNDAY. HOWEVER WITH PRECIPITABLE WATER VALUES INCREASING TO AROUND 2 INCHES FOR MOST OF THE AREA AND HEALTHY 250 MB DIVERGENCE DEVELOPING IN ASSOCIATION WITH THE BOUNDARY WE COULD SEE POCKETS OF HEAVY DOWNPOURS THAT WOULD PRODUCE PONDING WATER ON ROADWAYS AND IN LOW LYING AREAS. THIS POSSIBILITY WILL BE ADDED TO THE OUTLOOK. HAVE FOLLOWED WETTER POPS FROM PREVIOUS FORECAST FOR SUNDAY OVER THE LATEST MOS NUMBERS. INCREASED LOW TEMPERATURES FOR TONIGHT A COUPLE OF DEGREES OVER THE MAV...KEEPING THE FORECAST FROM THE LOW TO MID 60S OVER NWRN ZONES TO UPPER 60S TO LOWER 70S AT MOST OTHER LOCATIONS. A SIGNIFICANTLY COOLER AND DRIER AIR MASS WILL PUSH INTO THE REGION BEHIND THE FRONT...OUR TRADITIONAL STATE FAIR COOL DOWN APPARENTLY ON TRACK. CLOUD COVER LOOKS TO CLEAR IN THE WAKE OF THE FRONT SUNDAY NIGHT TO BRING WHAT MOST PEOPLE WOULD CONSIDER PLEASANT WEATHER FOR THE BEGINNING OF NEXT WEEK. LONG TERM...TUESDAY THROUGH SATURDAY...IT WILL BE DRY THROUGH MOST OF THE LONG TERM WITH LOW RAIN CHANCES RETURNING BY SATURDAY. NORMAL AFTERNOON HIGHS RUN IN THE UPPER 70S NORTH TO THE LOWER 80S SOUTH. NORMAL LOWS RUN IN THE LOW TO MID 50S. COOLER THAN NORMAL TEMPERATURES ARE EXPECTED MONDAY BUT ABOVE NORMAL TEMPERATURES ARE EXPECTED WEDNESDAY THROUGH SATURDAY. A GRADUAL WARMING TREND WILL BEGIN TUESDAY AS THE CLOSED LOW CONTINUES MOVING NORTHEAST AND MID LEVEL RIDGING MOVES OVER OUR REGION FROM THE WEST. THIS RIDGING ALOFT WILL STRENGTHEN THE SURFACE RIDGING OVER OUR CWA AS WELL THROUGH WEDNESDAY. TEMPERATURES WILL TOP OUT NEAR NORMAL TUESDAY AFTERNOON THEN A COUPLE DEGREES ABOVE NORMAL WEDNESDAY. HUMIDITY WILL REMAIN LOW THROUGH WEDNESDAY. MID LEVEL RIDGING SHIFT EAST OF OUR CWA THURSDAY WHILE THE SURFACE HIGH SHIFTS EAST TO THE MID ATLANTIC SEABOARD AND RIDGES BACK ACROSS THE GULF COAST STATES. THIS WILL KEEP THE GULF CLOSED AND MAINTAIN A RELATIVELY DRY NORTHEAST TO EAST FLOW THURSDAY AND FRIDAY. MID LEVEL RIDGING WEAKENS OVER THE REGION SATURDAY WHILE THE SURFACE HIGH SHIFTS EAST INTO THE ATLANTIC RESULTING IN A MORE SOUTHEAST FETCH OFF THE GULF. MODEL CONSENSUS SUGGESTS ENOUGH MOISTURE FOR SOME AFTERNOON AND EVENING CONVECTION IN THE SOUTH AND WEST SATURDAY. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 70 78 52 78 / 63 74 9 0 MERIDIAN 70 79 51 77 / 39 79 35 1 VICKSBURG 67 76 50 77 / 74 60 7 0 HATTIESBURG 71 82 55 79 / 44 77 18 0 NATCHEZ 67 78 51 77 / 69 51 6 0 GREENVILLE 64 74 51 76 / 79 45 6 0 GREENWOOD 66 74 49 74 / 71 71 9 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 918 PM CDT SAT OCT 5 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061830- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 121 PM CDT SAT OCT 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY LOCALLY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE FOR LATE TONIGHT INTO SUNDAY AS A COLD FRONT CROSSES THE REGION. EXPECT SHOWERS AND SOME THUNDERSTORMS TO PUSH NORTHEAST ALONG THE FRONTAL BOUNDARY. THIS MAY CAUSE SOME AREAS TO GET REPEATED ROUNDS OF SHOWERS WITH LOCALIZED HEAVY RAINFALL. THE LOCALLY HEAVY RAINS WILL BEGIN TO AFFECT THE WESTERN AREAS LATE TONIGHT INTO SUNDAY MORNING THEN WILL PUSH OVER THE EASTERN AREAS ON SUNDAY MORNING THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NEEDED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 17
MSZ034-040-041-060300-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-
916 PM CDT SAT OCT 5 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CDT SAT OCT 5 2013
...STRONG STORM MOVING ACROSS SOUTHERN WASHINGTON COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER GLEN ALLAN AT 916 PM CDT...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN ISSAQUENA...NORTH CENTRAL SHARKEY AND SOUTHERN
WASHINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3333 9081 3306 9073 3293 9107 3297 9108
3299 9113 3293 9113 3290 9117 3298 9118
3304 9112 3306 9112 3311 9120 3313 9120
3315 9117 3313 9115 3313 9109 3322 9109
TIME...MOT...LOC 0216Z 238DEG 18KT 3306 9103
DLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1019 PM CDT SAT OCT 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD DERMOTT 33.53N 91.44W
10/05/2013 CHICOT AR EMERGENCY MNGR
SOME STREETS FLOODED IN THE DERMOTT AREA
&&
DLThe Jackson/Brandon,MS radar (KDGX), 159 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
1 lightning. Local standard time, as filed.
Lightning caused damage at the Greenville storm water pumping plant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 476907.